Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



Rankin-Selberg without unfolding and bounds for spherical Fourier coefficients of Maass forms

Author: Andre Reznikov
Journal: J. Amer. Math. Soc. 21 (2008), 439-477
MSC (2000): Primary 11F67, 22E45; Secondary 11F70, 11M26
Published electronically: October 4, 2007
MathSciNet review: 2373356
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We use the uniqueness of various invariant functionals on irreducible unitary representations of $ PGL_2(\mathbb{R})$ in order to deduce the classical Rankin-Selberg identity for the sum of Fourier coefficients of Maass cusp forms and its new anisotropic analog. We deduce from these formulas non-trivial bounds for the corresponding unipotent and spherical Fourier coefficients of Maass forms. As an application we obtain a subconvexity bound for certain $ L$-functions. Our main tool is the notion of a Gelfand pair from representation theory.

References [Enhancements On Off] (What's this?)

  • [Be] J. Bernstein, Eisenstein series, lecture notes. Park City, Utah (2004).
  • [BR1] J. Bernstein and A. Reznikov, Analytic continuation of representations and estimates of automorphic forms, Ann. of Math. (2) 150 (1999), no. 1, 329-352, arXiv: math.RT/9907202. MR 1715328 (2001h:11053)
  • [BR2] -, Sobolev norms of automorphic functionals, Int. Math. Res. Not. 2002, no. 40, 2155-2174. MR 1930758 (2003h:11058)
  • [BR3] -, Estimates of automorphic functions, Mosc. Math. J. 4 (2004), no. 1, 19-37, 310. arXiv: math.RT/0305351. MR 2074982 (2005f:11097)
  • [BR4] -, Subconvexity of triple $ L$-functions, preprint, arXiv: math.NT/0608555 (2006).
  • [B] A. Borel, Automorphic forms on $ {\rm SL}\sb 2({\bf R})$, Cambridge Univ. Press, Cambridge, 1997. MR 1482800 (98j:11028)
  • [Bo] V. A. Borovikov, Uniform stationary phase method, IEE, London, 1994. MR 1325462 (96b:58111)
  • [Bu] D. Bump, The Rankin-Selberg method: an introduction and survey, in Automorphic representations, $ L$-functions and applications: progress and prospects, 41-73, de Gruyter, Berlin. MR 2192819 (2006k:11097)
  • [BM] R. Bruggeman, Y. Motohashi, A new approach to the spectral theory of the fourth moment of the Riemann zeta-function. J. Reine Angew. Math. 579 (2005), 75-114. MR 2124019 (2005i:11108)
  • [F] M. Fedoruk, Asymptotic methods in analysis. Analysis. I, Encyclopaedia Math. Sci., 13, Springer, Berlin, 1989. MR 1042759 (90j:00027)
  • [G1] I. M. Gelfand, M. I. Graev and N. Ya. Vilenkin, Generalized functions. Vol. 5, Academic Press, New York, 1966. MR 0435835 (55:8786e)
  • [G2] I. M. Gelfand, M. I. Graev and I. I. Pyatetskii-Shapiro, Representation theory and automorphic functions, Saunders, Philadelphia, 1969. Reprint of the 1969 edition. Generalized Functions, 6. Academic Press, Inc., Boston, MA, 1990. MR 1071179 (91g:11052)
  • [Go] A. Good, Cusp forms and eigenfunctions of the Laplacian, Math. Ann. 255 (1981), no. 4, 523-548. MR 618183 (82i:10029)
  • [Gr] B. H. Gross, Some applications of Gelfand pairs to number theory, Bull. Amer. Math. Soc. (N.S.) 24 (1991), no. 2, 277-301. MR 1074028 (91i:11055)
  • [He] S. Helgason, Groups and geometric analysis, Amer. Math. Soc., Providence, RI, 2000. MR 1790156 (2001h:22001)
  • [Ho] L. Hörmander, The analysis of linear partial differential operators. IV, Springer, Berlin, 1985. MR 781537 (87d:35002b)
  • [Iw] H. Iwaniec, Spectral methods of automorphic forms, Amer. Math. Soc., Providence, RI, 2002. MR 1942691 (2003k:11085)
  • [IS] H. Iwaniec and P. Sarnak, Perspectives on the analytic theory of $ L$-functions, Geom. Funct. Anal. 2000, Special Volume, Part II, 705-741. MR 1826269 (2002b:11117)
  • [JN] H. Jacquet and N. Chen, Positivity of quadratic base change $ L$-functions, Bull. Soc. Math. France 129 (2001), no. 1, 33-90. MR 1871978 (2003b:11048)
  • [KSa] H. Kim, P. Sarnak, Appendix to: H. H. Kim, Functoriality for the exterior square of $ {\rm GL}\sb 4$ and the symmetric fourth of $ {\rm GL}\sb 2$, J. Amer. Math. Soc. 16 (2003), no. 1, 139-183. MR 1937203 (2003k:11083)
  • [KS] B. Krötz and R. J. Stanton, Holomorphic extensions of representations. I. Automorphic functions, Ann. of Math. (2) 159 (2004), no. 2, 641-724. MR 2081437 (2005f:22018)
  • [Ku] T. Kubota, Elementary theory of Eisenstein series, Kodansha, Tokyo, 1973. MR 0429749 (55:2759)
  • [Kz] N. V. Kuznetsov, Sums of Kloosterman sums and the eighth power moment of the Riemann zeta-function, in Number theory and related topics (Bombay, 1988), 57-117, Tata Inst. Fund. Res., Bombay. MR 1441327 (98c:11085)
  • [L] J. B. Lewis, Eigenfunctions on symmetric spaces with distribution-valued boundary forms, J. Funct. Anal. 29 (1978), no. 3, 287-307. MR 512246 (80f:43020)
  • [M] H. Maass, Über eine neue Art von nichtanalytischen automorphen Funktionen und die Bestimmung Dirichletscher Reihen durch Funktionalgleichungen, Math. Ann. 121 (1949), 141-183. MR 0031519 (11:163c)
  • [MW] K. Martin and D. Whitehouse, Central $ L$-values and toric periods for $ GL(2)$, preprint (2007).
  • [Mo1] Y. Motohashi, Spectral theory of the Riemann zeta-function, Cambridge Univ. Press, Cambridge, 1997. MR 1489236 (99f:11109)
  • [Mo2] -, A note on the meanvalue of the zeta and $ L$-functions, preprint, arXiv: math.NT/0401085.
  • [O] A. I. Oksak, Trilinear Lorentz invariant forms, Comm. Math. Phys. 29 (1973), 189-217. MR 0340478 (49:5231)
  • [PS] Y. N. Petridis and P. Sarnak, Quantum unique ergodicity for $ {\rm SL}\sb 2(\mathcal{O})\backslash\mathbf H\sp 3$ and estimates for $ L$-functions, J. Evol. Equ. 1 (2001), no. 3, 277-290. MR 1861223 (2003a:11060)
  • [Pr] D. Prasad, Trilinear forms for representations of $ {\rm GL}(2)$ and local $ \epsilon$-factors, Compositio Math. 75 (1990), no. 1, 1-46. MR 1059954 (91i:22023)
  • [Ra] R. A. Rankin, Contributions to the theory of Ramanujan's function $ \tau(n)$ and similar arithmetical functions. II. The order of the Fourier coefficients of integral modular forms, Proc. Cambridge Philos. Soc. 35 (1939), 357-372. MR 0000411 (1:69d)
  • [R] A. Reznikov, Norms of geodesic restrictions for eigenfunctions on hyperbolic surfaces and representation theory, preprint (2004). arXiv: math.AP/0403437.
  • [Sa] P. Sarnak, Integrals of products of eigenfunctions, Internat. Math. Res. Notices 1994, no. 6, 251-261. MR 1277052 (95i:11039)
  • [Se] A. Selberg, On the estimation of Fourier coefficients of modular forms, in Proc. Sympos. Pure Math., Vol. VIII, 1-15, Amer. Math. Soc., Providence, R.I. MR 0182610 (32:93)
  • [St] E. M. Stein, Harmonic analysis: real-variable methods, orthogonality, and oscillatory integrals, Princeton Univ. Press, Princeton, NJ, 1993. MR 1232192 (95c:42002)
  • [V] A. Venkatesh, Sparse equidistribution problems, period bounds, and subconvexity, preprint (2005). arXiv: math.NT/0506224.
  • [Wa] J.-L. Waldspurger, Sur les valeurs de certaines fonctions $ L$ automorphes en leur centre de symétrie, Compositio Math. 54 (1985), no. 2, 173-242. MR 783511 (87g:11061b)
  • [W] T. Watson, Thesis, Princeton, 2001.

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 11F67, 22E45, 11F70, 11M26

Retrieve articles in all journals with MSC (2000): 11F67, 22E45, 11F70, 11M26

Additional Information

Andre Reznikov
Affiliation: Department of Mathematics, Bar-Ilan University, 52900 Ramat-Gan, Israel

Keywords: Representation theory, Gelfand pairs, periods, automorphic $L$-functions, subconvexity, Fourier coefficients of cusp forms
Received by editor(s): December 26, 2005
Published electronically: October 4, 2007
Additional Notes: The research for this paper was partially supported by a BSF grant, by the Minerva Foundation, by the Excellency Center “Group Theoretic Methods in the Study of Algebraic Varieties” of the Israel Science Foundation and the Emmy Noether Institute for Mathematics (the Center of Minerva Foundation of Germany). The paper was mostly written during one of the author’s visits to MPIM at Bonn. It is a pleasure to thank MPIM for its excellent working atmosphere.
Dedicated: To Joseph Bernstein, as a small token of gratitude.
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society